Indiana, 2007

Hail and Damaging Wind in Indiana, July 4, 2007

July 4, 2007 · NWS ILN · 2 events in 2 counties and zones

Scattered severe thunderstorms developed ahead of a cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered severe thunderstorms developed ahead of a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 4, 1:40 PM EST, 42 minutes earlier.

Area forecast discussion, Jul 4, 1:40 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
240 PM EDT WED JUL 4 2007

.SYNOPSIS...
A COLD FRONT WILL SAG INTO THE OHIO VALLEY TONIGHT INTO
THURSDAY. SHOWERS AND THUNDERSTORMS ALONG AND SOUTH OF THE FRONT
WILL HAVE THE POTENTIAL TO BECOME SEVERE LATE THIS AFTERNOON AND
EVENING. THUNDERSTORMS WILL CONTINUE INTO THURSDAY...MAINLY IN THE
SOUTH. EXPECT DRIER CONDITIONS AND SEASONABLE TEMPERATURES ON
FRIDAY WITH NORTHEAST FLOW BEHIND THE FRONT.

&&

.NEAR TERM /UNTIL 9 PM THIS EVENING/...
SFC BOUNDARY OVER SOUTHERN GREAT LAKES WILL SLOWLY SAG SE TONIGHT.
AREAS OF SHOWERS AND THUNDERSTORMS ALONG SOUTH OF THE
BOUNDARY...WITH DAMAGING WINDS THE GREATEST THREAT FOR SEVERE.
SOME TRAINING ALONG THE BOUNDARY WILL RESULT IN RAIN OVER 2 INCHES
PER HOUR IN SOME AREAS. ACROSS THE SOUTH...GREATER INSTABILITY BUT
LESS FORCING SHOULD RESULT IN MORE SCATTERED STORMS...BUT WITH
STILL A SEVERE POTENTIAL.
&&

.SHORT TERM /9 PM THIS EVENING THROUGH FRIDAY/...
STORMS BECOME LIKELY OR HIGHER TONIGHT INTO THURSDAY...AS THE BNDRY
SLOWLY SAGS SE.  BY 12Z THURSDAY...THE FRONT WILL LIKELY BE
STRETCHED OUT ACROSS NORTHERN OHIO AND INDIANA...AND NEAR THE
OHIO RIVER BY 00Z FRIDAY. THE AMOUNT OF INSTABILITY WILL DEPEND
GREATLY ON PREVIOUS CONVECTION...THOUGH FCST SNDGS SHOW IT
INCREASING TO AROUND 1500 J/KG THURSDAY. THUS...SHOWERS AND STORMS
WILL PERSIST INTO THURSDAY...ENDING NW TO SE THURSDAY AFTERNOON
INTO THE EVENING.

FOR FRIDAY...HIGH TEMPS WILL REMAIN SEASONABLE WITH WNW/W FLOW
BEHIND THE FRONT.  THE NAM HAS A S/W CUTTING ACROSS THE SW HALF OF
THE FCST AREA...BUT WILL FAVOR THE GFS AND MAV BY KEEPING FRIDAY DRY
AT THIS POINT.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
MODELS CONTINUE TO SLOW THE PROGRESSION OF THE FRONT WEDNESDAY NIGHT
AND THURSDAY...NOW TIMED TO BE ENTERING NORTHWESTERN PORTIONS OF THE
CWA EARLY THURSDAY.  AIRMASS DESTABILIZATION AHEAD OF THE FRONT ON
THURSDAY IS COMPLETELY DEPENDENT ON ONGOING CONVECTION AND/OR
LEFTOVER CLOUD COVER.  HOWEVER WITH SLOWER FRONTAL MOVEMENT...SHOULD
HAVE ENOUGH TIME FOR AIRMASS TO RECOVER ACROSS THE SOUTHERN
HALF...AND RAISED POPS TO LIKELY ACROSS THE SOUTH.  FRONT WILL EXIT
CWA TO THE SOUTH LATE THURSDAY NIGHT.

UPPER LEVEL FLOW WILL REMAIN NORTHWESTERLY BEHIND THE FRONT...BEFORE
THE PATTERN BECOMES MORE ZONAL BY EARLY NEXT WEEK.  THIS WILL MEAN
NEAR AVERAGE TEMPERATURES EARLY IN THE EXTENDED WITH A GRADUAL WARMUP
INTO THE LOWER 90S SUNDAY AND MONDAY.  MIDLEVEL SUBSIDENCE WILL KEEP
FORECAST DRY THROUGH SUNDAY.  MODEL SPREAD BECOMES SIGNIFICANT BY
EARLY NEXT WEEK.  GFS DIGS A TROUGH ACROSS THE GREAT LAKES...WHILE
ECMWF AND GFSENS MEAN MAINTAIN ZONAL FLOW.  IN EITHER CASE...AIRMASS
SHOULD BEGIN TO DESTABILIZE TOWARD THE EXTENDED...ENOUGH TO WARRANT
CHANCE POPS ACROSS THE NORTH MON AND AREAWIDE TUES.

HAWBLITZEL

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SHOWERS AND THUNDERSTORMS ALONG AND SOUTH OF A FRONTAL BOUNDARY
STRETCHING ACROSS LOWER GREAT LAKES WILL RESULT IN OCCASIONAL MVFR
CIGS AND VSBYS THROUGH ABOUT 02Z...THEN ACTIVITY SHOULD WEAKEN
OVERNIGHT. TOWARD DAYBREAK...SOME MVFR VISIBILITY POSSIBLE. WIND
GUSTS WITH THUNDERSTORMS THROUGH ABOUT 02Z SHOULD APPROACH 40 KTS
IN THUNDERSTORMS.

OUTLOOK...THUNDERSTORMS POSSIBLE THURSDAY...WITH CHANCES
DIMINISHING AFTER 15Z.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&
Hazardous weather outlook, Jul 4, 1:15 PM EST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
215 PM EDT WED JUL 4 2007

INZ050-058-059-066-OHZ042>046-051>056-060>065-070>072-051815-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-DARKE-SHELBY-LOGAN-UNION OH-
DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-
MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-
CLINTON-
215 PM EDT WED JUL 4 2007

...TORNADO WATCH 482 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO
AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

THUNDERSTORMS CONTINUING...WITH ADDITIONAL DEVELOPMENT LIKELY
THIS AFTERNOON AND EVENING.

AN AREA OF SHOWERS AND THUNDERSTORMS WILL PROGRESS EAST SOUTHEAST
ACROSS THE REGION THIS AFTERNOON. THESE THUNDERSTORMS ARE LIKELY
TO INTENSIFY...AND POSSIBLY PRODUCE DAMAGIN WINDS IN EXCESS OF 58
MPH. IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
RAIN INGERING HIGH CLOUDS FROM A DYING COMPLEX OF THUNDERSTORMS
OVER TWO INCHES PER HOUR ARE POSSIBLE.

THE SEVERE STORM POTENTIAL WILL CONTINUE INTO THE EVENING BUT
THEN DIMINISH AS INSTABILITY DECREASES...ALTHOUGH THUNDERSTORMS
MAY CONTINUE WELL INTO THE NIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.

INZ073>075-080-KYZ089>100-OHZ073-074-077>082-088-051815-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-ROSS-
HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
215 PM EDT WED JUL 4 2007

...TORNADO WATCH 482 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

THUNDERSTORMS BEGINNING TO DEVELOP...WITH ADDITIONAL DEVELOPMENT
LIKELY THIS AFTERNOON AND EVENING.

AN AREA OF SHOWERS AND THUNDERSTORMS WILL PROGRESS EAST SOUTHEAST
ACROSS SOUTHEAST INDIANA...NORTHERN KENTUCKY AND SOUTHERN OHIO THIS
AFTERNOON AND INTO THIS EVENING. THESE THUNDERSTORMS ARE LIKELY TO
INTENSIFY...AND POSSIBLY PRODUCE DAMAGIN WINDS IN EXCESS OF 58
MPH. IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
RAIN INGERING HIGH CLOUDS FROM A DYING COMPLEX OF THUNDERSTORMS
OVER TWO INCHES PER HOUR ARE POSSIBLE.

THE SEVERE STORM POTENTIAL WILL CONTINUE INTO THE EVENING BUT
THEN DIMINISH AS INSTABILITY DECREASES...ALTHOUGH THUNDERSTORMS
MAY CONTINUE WELL INTO THE NIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS MAY BE ONGOING EARLY THURSDAY WITH FURTHER
REDEVELOPMENT POSSIBLE THROUGH THE AFTERNOON. ALTHOUGH DAYTIME
HEATING MAY BE LIMITED...THERE COULD BE ENOUGH INSTABILITY FOR
SOME OF THE STORMS TO BECOME STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.

OHZ026-034-035-051815-
HARDIN-MERCER-AUGLAIZE-
215 PM EDT WED JUL 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...BUT THE
THREAT FOR SEVERE WEATHER IS SOUTH OF THE AREA...TOWARD
DAYTON...COLUMBUS AND CINCINNATI.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 4, 1:37 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
237 PM EDT WED JUL 4 2007

OHZ042-051-053-061-041900-
CLARK OH-MIAMI OH-DARKE OH-MONTGOMERY OH-
237 PM EDT WED JUL 4 2007

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN MONTGOMERY...
SOUTHERN DARKE...SOUTHERN MIAMI AND CLARK COUNTIES THROUGH 300 PM
EDT...

AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM PARK LAYNE
TO NEW MADISON...MOVING EAST AT 25 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...NEW
MADISON...GINGHAMSBURG...NORTH HAMPTON...DONNELSVILLE...
LAWRENCEVILLE...BRANDT...CASTINE...SNYDERVILLE...GARLAND...PARK
LAYNE...ITHACA AND CRYSTAL LAKES.

THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...
WHICH MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE
INTO PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

The radar

The Cincinnati radar (KILN), 116 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dearborn

When
July 4, 2:22 PM EST to 2:26 PM EST
Where
Dearborn County, Dillsboro
Measured
0.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
39.020, -85.070

Thunderstorm Wind, Ohio

When
July 4, 2:40 PM EST to 2:44 PM EST
Where
Ohio County, Rising Sun
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.950, -84.870

One tree and one large limb were knocked down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47506, 47507.